Background The use of intravenous immunoglobulin (IVIg) for the treatment of different pathologies is increasing and has shown a good safety profile. However, rare but serious adverse reactions (AR) such as aseptic meningitis (AM) are described in the product information (PI).
Purpose To describe and analyse five cases of AM in patients treated with IVIg in our centre.
Material and methods A literature search was conducted on the AR of IVIg. The case analysis was established using the Karch–Lasagna algorithm.
Results There were five cases notified of AM in a 3 month period (80% females). Clinical manifestations included headache, fever, nausea and vomiting, and in some cases photophobia. Symptoms usually commenced within 48 hours after infusion. In all cases lumbar puncture was compatible with AM. Two patients had to be hospitalised due to AM, one of them prolonged hospitalisation.
All patients received IVIg of the same brand, presentation and even some of the same batch. All of them received an individualised administration form prepared by the pharmacist including premedication information and the rate of administration of the IVIg calculated according to patient weight and PI.
The Karch–Lasagna algorithm in these cases established a possible causal relationship between IVIg and the occurrence of AM.
Every case reported had a neurological-based pathology: myasthaenia gravis, nystagmus, multiple mononeuropathy, Parsonage–Turner syndrome and sensitive-motor polyneuropathy. Nevertheless, in our centre the other five patients with no neurological pathology received the same presentation and batch of IVIg during the same period and did not present AM. The analysis leads us to suspect that patients with basic neurological diagnosis have a higher risk of suffering from AM.
The preventive measures adopted were to reduce the speed of individualised administration and to insist that good hydration is important in preventing this adverse effect.
Conclusion IVIg have demonstrated efficacy and a good safety profile in clinical trials. However, possible AR due to its use can be observed. The role of the pharmacist is important in the individualised information by patients concerning the administration of immunoglobulins. In order to reduce the incidence of AM, it is suggested to start the initial infusion at a slow rate, prehydration and premedication therapy.
References and/or acknowledgements No conflict of interest.